Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Goodland, KS

October 9, 2014Wallace County, Kansas

NWS Goodland, KS issued this special weather statement at Oct 9, 2014, 6:21 PM MDT for Wallace County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2014, 6:21 PM MDT (00:21 UTC)
Expired
Oct 9, 2014, 7:15 PM MDT
In force
54 min
Issued by
NWS Goodland, KS

County Wallace County, KS

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WWUS83 KGLD 100021
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT THU OCT 9 2014
 
COZ092-KSZ027-041-100115-
CHEYENNE COUNTY CO-WALLACE KS-GREELEY KS-
621 PM MDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES UNTIL 715 PM
MDT...

AT 619 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF TOWNER...OR 16 MILES SOUTHEAST OF CHEYENNE WELLS...
MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE...NORTHWESTERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO FLASH FLOODING. ALSO VISIBILITIES COULD BE REDUCED TO NEAR ZERO 
WITH THIS INTENSE RAINFALL. DO NOT DRIVE YOUR VEHICLE THROUGH 
FLOODED ROADWAYS. 
 

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3862 10205 3862 10226 3869 10232 3893 10180
      3864 10164 3851 10204
TIME...MOT...LOC 0019Z 246DEG 16KT 3865 10213 

$$

BULLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Oct 9, 6:16 PM MDT, 5 minutes earlier.

Area forecast discussion, Oct 9, 6:16 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU OCT 9 2014

.UPDATE...
ISSUED AT 600 PM MDT THU OCT 9 2014

UPDATED FORECAST BASED ON LATEST OBSERVATIONS AND MODEL DATA.
EXPECT THE AREA OF SHOWERS OVER EAST CENTRAL COLORADO TO REMAIN
THERE THROUGH THE EVENING DUE TO A BAND OF 850-500MB FRONTOGENESISREMAINING
QUASI-STATIONARY THERE. AS THE NIGHT PROGRESSES THE DEEP
FRONTOGENESIS WILL SLIDE SOUTHEAST TOWARD THE CENTER OF THE UPPER
LEVEL LOW THAT WILL MOVE NORTHEASTWARD. MEANWHILE LIFT WILL
GRADUALLY DECLINE OVER THE AREA THROUGH THE NIGHT. DESPITE THE
RATHER WEAK LIFT WILL KEEP HIGHER PRECIP. CHANCES GOING DUE TO THE
VERY SATURATED AIR MASS. DUE TO MODERATE TO HEAVY RAINFALL ALREADY
FALLING OVER PARTS OF CHEYENNE COUNTY CO. AND MORE PROLONGED
RAINFALL FORECAST TO FALL THROUGH THE EVENING...AREAL FLOODING MAY
OCCUR.

FRIDAY MORNING RAINFALL CHANCES WILL CONTINUE TO DECLINE AS THE
LIFT MOVES EAST OF THE AREA AND DRIER AIR MOVES IN.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 233 PM MDT THU OCT 9 2014

AN UPPER LEVEL TROUGH WILL MOVE OUT OF THE ROCKIES AND INTO THE
PLAINS TONIGHT AND FRIDAY.  SURFACE HIGH PRESSURE WILL RESIDE OVER
KANSAS TONIGHT AND FRIDAY.

NAM SHOWS THE BEST LIFT MOVING OUT OF SOUTHEAST COLORADO TONIGHT
INTO SOUTHWEST KANSAS AND THEN FURTHER EAST INTO SOUTHCENTRAL KANSAS
BY 00Z SATURDAY. H8-7 LAYER MEAN RH LOOKS POSITIVE FOR MEASURABLE
PRECIPITATION ACROSS THE FA TONIGHT AND THEN DECREASES FROM NORTH TO
SOUTH STARTING AROUND 18Z FRIDAY. MOISTURE DECREASES SUBSTANTIALLY
ACROSS THE FA BY 00Z SATURDAY.

CURRENT GRIDS ARE TRENDED WELL WITH DEFINITE AND LIKELY POPS
SPREADING NORTH ACROSS THE FA TONIGHT AND THEN POPS DECREASING FROM
NORTH TO SOUTH FRIDAY.  POPS ON FRIDAY MORNING WILL VARY FROM CHANCE
IN THE NORTH TO LIKELY AND DEFINITE SOUTH OF INTERSTATE 70. BY
FRIDAY AFTERNOON THE SYSTEM IS EXITING SO POPS WILL BE MODIFIED TO
SLIGHT CHANCE AND CHANCE ACROSS THE SOUTHERN FA.

MIN TEMPERATURES TONIGHT WILL COOL TO THE MID 40S WITH UPPER 40S IN
THE HLC AREA. MAX TEMPERATURES SHOULD RISE TO THE MID 50S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 233 PM MDT THU OCT 9 2014

FRIDAY NIGHT...SUBSIDENCE AND DRY AIR WILL CONTINUE TO MOVE INTO
THE CWA FROM THE NORTH AS UPPER LEVEL TROUGH SHIFTS SOUTH AND
EAST. THIS WILL CONTINUE A DOWNWARD TREND IN SHOWER COVERAGE
THROUGH MID FRIDAY EVENING. WITH LOWER TD VALUES AND CLEARING
SKIES TEMPS WILL COOL TO MID-UPPER 30S FOR MOST LOCATIONS. WE MAY
NEED TO CONSIDER A FROST ADVISORY...HOWEVER FOR NOW THIS DOESNT
LOOK LIKE IT WILL BE AN ISSUE.

SATURDAY...SHORTWAVE RIDGE WILL KEEP CONDITIONS DRY ACROSS THE
REGION. THERE WILL BE SOME RECOVERY IN TEMPS ALOFT...HOWEVER MOST
LOCATIONS (ESPECIALLY EAST) WILL REMAIN BELOW NORMAL WITH HIGHS IN
THE LOW TO MIDDLE 60S.

SATURDAY NIGHT-SUNDAY NIGHT...THE NEXT UPPER LEVEL TROUGH WILL
MOVE INTO THE REGION WITH GOOD LIFT ASSOCIATED WITH NOSE OF STRONG
H3 JET MOVING OVER NW KANSAS SUNDAY. GUIDANCE IS SHOWING GOOD
OVERLAP ON PRESENCE OF UPPER LEVEL FORCING...HOWEVER MAIN
LIMITATION WILL PROBABLY BE MOISTURE AS THIS QUICK MOVING SYSTEM
FROM THE NW DOESNT COMPLETELY ALLOW FOR PACIFIC OR GULF MOISTURE
TO RETURN TO REGION. I TRENDED POPS UP TO HIGH CHANCE IN THE SOUTH
WHERE BEST PRECIP SIGNAL IN GUIDANCE IS SUNDAY...AND IF WE HAD
BETTER PWATS OR MIXING RATIOS I MAY HAVE CONSIDERED LIKELY POPS. I
ALSO TRENDED TEMPS DOWN TO LOWER 60S SUNDAY WITH CLOUD COVER AND
CAA THROUGH THE AFTERNOON LIMITING DIURNAL WARMING.

MONDAY-THURSDAY...EARLY NEXT WEEK WILL START OFF WITH AN AMPLIFIED
RIDGE BEFORE TRANSITIONING TO MORE OF A PROGRESSIVE QUASI-ZONAL
PATTERN THROUGH THURSDAY. THERE IS A LOT OF SPREAD IN ENSEMBLES
FURTHER OUT WITH TRACK OF SMALLER SCALE SHORTWAVES WITHIN THIS
PATTERN...HOWEVER ALL GUIDANCE TENDS TO FAVOR A WARMING TREND AND
DRY CONDITIONS BASED...WHICH IS ALSO SUPPORTED BY MODEL MEAN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 600 PM MDT THU OCT 9 2014

VFR TO IFR CONDITIONS FORECAST FOR THE 0Z TAFS. MAIN CHALLENGE
WILL BE HOW LOW WILL THE CEILINGS GO TONIGHT FOR EITHER SITE.

KMCK HAS BEEN ON THE EDGE OF THE MVFR CEILINGS FOR THE AFTERNOON.
MODELS CONTINUE TO SHOW THE SITE SHOULD DROP TO MVFR THIS EVENING.
BASED ON LATEST OBS HAVE DELAYED ONSET OF MVFR CEILINGS BUT THAT
MAY NOT HAVE LONG ENOUGH OF A DELAY LOOKING AT THE UPSTREAM OBS.
MID EVENING SOUNDINGS INDICATE THE SITE WILL APPROACH LOW MVFR
CEILINGS...REMAINING THERE THROUGH THE REST OF THE NIGHT.
CLIMATOLOGY SIDES WITH GUIDANCE IN SUGGESTING THE SITE WILL NOT
DROP BELOW MVFR...SO DECIDED TO NOT GO IFR. SHOWERS WILL REMAIN
SOUTH OF THE SITE FOR THE MOST PART SO WILL NOT PLACE A MENTION IN
THE TAF.

FOR KGLD CEILINGS WILL QUICKLY FALL DURING THE EVENING. HAVE MUCH
MORE CONFIDENCE IFR CEILINGS WILL BE REACHED BY MID EVENING. IN
THE MEANTIME HAVE A TEMPO GROUP FOR THE CEILINGS SINCE THEY HAVE
BEEN VARYING FOR THE LAST FEW HOURS. INTERMITTENT RAINFALL WILL
MOVE ACROSS THE SITE THROUGH THE NIGHT...WITH THE MAJORITY OF THE
RAINFALL REMAINING TO THE SOUTH. AROUND SUNRISE CEILINGS WILL
QUICKLY IMPROVE AS DRIER AIR MOVES IN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...FS
LONG TERM...DR
AVIATION...JTL
Hazardous weather outlook, Oct 9, 10:44 AM MDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU OCT 9 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WITH A FEW THUNDERSTORMS WILL PRODUCE LIGHT TO MODERATE
RAINFALL ACROSS THE TRI-STATE AREA THIS AFTERNOON AND TONIGHT.
SOME MODERATE TO HEAVY RAINFALL CAN BE EXPECTED AT TIMES SOUTH OF
INTERSTATE 70 FROM LATE THIS AFTERNOON THROUGH TONIGHT. AREAS OF ONE
TO TWO INCHES OF RAINFALL SOUTH OF INTERSTATE 70 MAY PRODUCE SOME
ISOLATED FLOODING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 9, 5:29 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT THU OCT 9 2014

COZ092-100015-
CHEYENNE COUNTY CO-
529 PM MDT THU OCT 9 2014

......SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE
COUNTY COLORADO UNTIL 615 PM MDT...

AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF CHEYENNE WELLS...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS...FIRSTVIEW AND ARAPAHOE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3903 10243 3903 10219 3892 10205 3861 10230
      3861 10275
TIME...MOT...LOC 2328Z 210DEG 11KT 3867 10248

BULLER
Special weather statement, Oct 9, 6:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT THU OCT 9 2014

COZ092-KSZ027-041-100115-
CHEYENNE COUNTY CO-WALLACE KS-GREELEY KS-
621 PM MDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES UNTIL 715 PM
MDT...

AT 619 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF TOWNER...OR 16 MILES SOUTHEAST OF CHEYENNE WELLS...
MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE...NORTHWESTERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. ALSO VISIBILITIES COULD BE REDUCED TO NEAR ZERO
WITH THIS INTENSE RAINFALL. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3862 10205 3862 10226 3869 10232 3893 10180
      3864 10164 3851 10204
TIME...MOT...LOC 0019Z 246DEG 16KT 3865 10213

BULLER

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.